Saudi Journal of Kidney Diseases and Transplantation

CASE REPORT
Year
: 1996  |  Volume : 7  |  Issue : 4  |  Page : 401--403

Rifampicin-Induced Acute Renal Failure: A Case Report


Saleh H Abu-Romeh, Sameer O Huraib, MK Quadri, Ziad Memish, Salman Al-Mahmood, Abdel-Kadir Abdulla, Ahmad Flaiw 
 Department of Medicine, King Faaad National Guard Hospital, Riyadh, Saudi Arabia

Correspondence Address:
Saleh H Abu-Romeh
Consultant Nephrologist, King Fahad National Guard Hospital, P.O Box 22490 Riyadh 11426
Saudi Arabia

Abstract

Acute oliguric renal failure (ARF) developed in a patient two weeks after he was started on intermittent anti-tuberculous therapy including rifampicin. The clinical picture was compatible with acute allergic interstitial nephritis. Renal histology revealed mainly acute tubular necrosis with mild tubulo-interstitial mononuclear cellular infiltrate. Intermittent therapy, as in our patient, has been the major factor in the development of rifampicin induced ARF in cases reviewed in the literature.



How to cite this article:
Abu-Romeh SH, Huraib SO, Quadri M K, Memish Z, Al-Mahmood S, Abdulla AK, Flaiw A. Rifampicin-Induced Acute Renal Failure: A Case Report.Saudi J Kidney Dis Transpl 1996;7:401-403


How to cite this URL:
Abu-Romeh SH, Huraib SO, Quadri M K, Memish Z, Al-Mahmood S, Abdulla AK, Flaiw A. Rifampicin-Induced Acute Renal Failure: A Case Report. Saudi J Kidney Dis Transpl [serial online] 1996 [cited 2021 Apr 10 ];7:401-403
Available from: https://www.sjkdt.org/text.asp?1996/7/4/401/39413


Full Text

 Introduction



Rifampicin has been shown to affect thekidneys in different ways, with acute renal failure being the most frequent manifestation [1],[2],[3] . We herewith describe a patient with pulmonary tuberculosis who received intermittent anti-tuberculous therapy including rifampicin, and who developed acute renal failure. The mechanisms of renal injury in such cases are discussed and the relevant literature reviewed.

 Case Report



A 45-year old Saudi male presented to the emergency department with one-week's history of nausea, vomiting, darkening of the urine and oliguria. One week earlier, he noticed the appearance of pinkish spots over the trunk area The patient was a known diabetic for many years with poor compliance to his medication. He was diagnosed to have Pen Pulmonary tuberculosis six months earlier and was parted on rifampicin, iso niazid, and ethambutol. However, the sputum smear was still positive for Mycobacterium tuberculosis five months after the initiation of antituberculous therapy which raised concerns about compliance. Consequently, the patient was started on twice-weekly regimen under direct supervision (isoniazid, 1200 mg; rifampicin, 600 mg; pyrazinamide, 2500 mg; ethambutol, 2400 mg, and pyndoxine 50 mg).

There was no history suggestive of any previous renal disease, and the serum creati-nine checked routinely one month prior to the current presentation was 77 µmol/L.

On examination, the patient was in good general health and in no apparent distress. His blood pressure was 140/70 mm Hg; pulse rate, 84 per minute; temperature, 36.5° C and the respiratory rate, 25 per minute. A fading pinkish macular rash was present on the trunk area. Fundus examination revealed background diabetic retinopathy with exudative maculopathy. Jugular venous pressure was 4 cm, and there was no pedal edema. Auscultation of the chest revealed coarse crackles over the right apex. Cardiac examination was normal.

Urinalysis showed specific gravity, 1.105; positive blood and protein on dipstick examination; 20-30 WBCs and 5-10 RBCs per high power field. Urinary sediment processed with Hansel's stain revealed no eosinophils. Serum chemistry showed sodium, 130 mmol/L; chloride, 96 mmol/L; potassium, 4.9 mmol/L; bicarbonate, 11 mmol/L; creatinine, 971 µmol/L; blood urea nitrogen, 34.7 mmol/L; calcium, 2.0 mmol/L; phosphorous, 2.13 mmol/L; uric acid, 368 µmol/L and glucose, 17.3 mmol/L. The hemoglobin was 126 gm/L; WBC, 8.5 x 10 9 /L (with normal differential) and platelet count, 206 x 109 /L. Liver function tests and creatinine kinase were normal; lactate dehydrogenase was 434 U/L (normal 10-190 U/L). Complement, anti-nuclear and anti­-DNA antibodies were negative. Resting electrocardiogram showed normal sinus rhythm. Chest x-ray showed right upper lobe fibro-calcific infiltration, with calcification of the right hilum and normal cardiac silhouette. Renal sonography revealed right kidney measuring 13.9 x 6 x 7 cm and left kidney measuring 12.9 x 5.7 x 5.5 cm. Both kidneys showed normal echogenicity and no hydronephrotic changes. The patient continued to have low urine output (around 100 ml per 24 hours) and hemodialysis was initiated through a right subclavian double lumen catheter. Renal biopsy, obtained on the second day revealed diffuse tubular necrosis with a few mitotic figures; there was a mild mononuclear cellular infiltrate in the interstitium. The glomeruli showed a slight increase of the mesangial matrix and there was hyalinization in the arterioles suggestive of diabetic changes [Figure 1]. The patient was continued on anti-tuberculous medication except rifampicin and the hyperglycemic state was managed with insulin. After two weeks on hemodialysis, the urine volume gradually increased and he attained normal renal function (creatinine 100 µmol/1) after four weeks. The urinalysis at this stage was normal.

 Discussion



Our patient developed a skin rash followed by acute oliguric renal failure two weeks after he was commenced on intermittent anti-tuberculous therapy which included rifampicin.

Such clinical picture is highly compatible with rifampicin-induced allergic interstitial nephritis. Since 1972, about 100 cases of acute renal failure have been reported following rifampicin intake, but only a minority of these have had biopsy-proven interstitial nephritis [4] . The indication for administering rifampicin treatment was, with only a few exceptions [5] , tuberculosis, and in most instances patients were treated by an intermittent regimen (twice-weekly) [6] . The renal histology, in those few cases who underwent biopsy, showed findings consistent with interstitial nephritis and/or acute tubular necrosis without any evidence of vascular or glomerular pathology [5],[6],[7] .

The mechanism of renal injury is thought to be due to an allergic reaction to rifampicin or one of its metabolites causing allergic interstitial nephritis. However, the renal biopsy does not always show heavy infiltration of mononuclear cells and occasionally the picture is that of severe, diffuse or focal, tubular necrosis with mild interstitial changes [4] . Immunogenicity of rifampicin has been demonstrated in humans by the development of rifampicin­dependent antibodies, especially IgM [8] . However, the relationship between anti­rifampicin antibodies and the development of renal failure is not clear and circulating anti-rifampicin antibodies have been demonstrated in patients on treatment with rifampicin without any evidence of renal disease [9] . Conversely, not all patients with renal failure secondary to rifampicin have demonstrable circulating antibodies [8] . Instead, some have suggested that the acute tubular necrosis is due to vascular­ mediated ischemic damage [10] . Also, it is of interest that autoimmune hemolytic anemia, as well as thrombocytopenia, have previously been reported with rifampicin therapy [11] and certainly the resulting hemoglobinuria could be incriminated in the pathogenesis of acute tubular necrosis in such settings. Nevertheless, there was no evidence for significant hemodialysis in our patient.

In conclusion, we believe our patient developed allergic interstitial nephritis in­duced by the intermittent therapy with rifampicin. Hemodialysis was necessary to support the patient for two weeks following which he recovered completely. No specific treatment was needed apart from discontinuing rifampicin.

References

1Hirsch DJ, Bia FJ, Kashgarian M, Bia MJ. Rapidly progressive glomeru­linephritis during antituberculous therapy. Am J Nephrol 1983;3:7-10.
2Neugarten J, Gallo GR, Baldwin DS. Rifampicin-induced nephrotic syndrome and acute interstitial nephritis. Am J Nephrol 1983;3:38-42.
3Lamy P, Cacoub P, Deray G, Baumelou A, Detilleux M. Acute renal failure and nephritic syndrome caused by rifampicin: polymorphism of the nephrotoxicity of rifampicin. Ann Med Interne Paris 1989;140:323-5.
4Grunfeld JP, Kleinknecht D, Droz D. Acute interstitial nephritis in Shrier R Jr, GoHschalkCU (eds): Diseases of the kidney. Boston, Little Brown 1988;2:1461-88.
5Pelaez E, Rodriguez JC, Cigarran S, Pereira A. Acute renal failure caused by two single doses of rifampicin with a year of interval. Nephron 1993;64(1):152.
6Poole G, Stradling P, Worlledge S. Potentially serious side-effects of high-dose twice-weekly rifampicin. Br Med J 1971;3:343-7.
7Utas C, Gulmez I, Kelestimur F, Demir R,Yucesoy M, Ozesmi M. Acute renal failure dueto rifampicin treatment. Nephron 1994;67(3):367-8.
8Mauri JM, Fort J, Bartolome J, et al. Antirifam-picin antibodies in acute rifampicin-associatedrenal failure. Nephron 1982;31:177-9.
9Girling DJ, Mitchison DA, Fox W. Sensitivity torifampicin . Br Med J 1974;3:114.
10Kleinknecht D, Homberg JC, Decroix G. Acuterenal failure after rifampicin. Lancet 1972;1:1238-9.
11Juang YC, Tsao TC, Chiang YC, Lin JL, Tsai YH.Acute renal failure and severe thrombocytopeniainduced by rifampicin: report of a case. J FormosMed Assoc 1992;91(4):475-6.